Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 93, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Oct 2, 2018, 9:42 AM MST for Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2018, 9:42 AM MST (16:42 UTC)
- Expired
- Oct 2, 2018, 12:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 61 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 4.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
389
WGUS55 KPSR 021642
FFWPSR
AZC013-021945-
/O.NEW.KPSR.FF.W.0093.181002T1642Z-181002T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
942 AM MST TUE OCT 2 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 1245 PM MST.
* At 940 AM MST, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. Up to one and a half
inches of rain has already fallen with an additional inch of
rainfall expected. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Scottsdale, Fountain Hills, New River, Cave Creek, Carefree,
McDowell Mountain Park, Desert Mountain, Camp Creek, Horseshoe
Reservoir and Seven Springs.
* This includes AZ Route 101 between mile markers 37 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3400 11172 3364 11173 3347 11190 3370 11190
3385 11202 3404 11208
$$
LJH1 follow-up statement
234
WGUS75 KPSR 021852
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1152 AM MST TUE OCT 2 2018
AZC013-021945-
/O.CON.KPSR.FF.W.0093.000000T0000Z-181002T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1152 AM MST TUE OCT 2 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM MST FOR
MARICOPA COUNTY...
At 1151 AM MST, Doppler radar and automated rain gauges indicated
that heavy rain was falling over the area. Up to two inches of rain
has already fallen with an additional quarter of an inch of
rainfall expected. Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Scottsdale, Fountain Hills, New River, Cave Creek, Carefree, McDowell
Mountain Park, Desert Mountain, Camp Creek, Horseshoe Reservoir and
Seven Springs.
This includes AZ Route 101 between mile markers 37 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3400 11172 3364 11173 3347 11190 3370 11190
3385 11202 3404 11208
$$
LJHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 8:51 AM MST, 51 minutes earlier.
Area forecast discussion, Oct 2, 8:51 AM MST, 51 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 851 AM MST Tue Oct 2 2018 .SYNOPSIS... Showers and isolated embedded thunderstorms are will continue today, mainly east of the lower Colorado River valley before starting to taper off from the west overnight tonight. Areas of flooding are likely through this afternoon across south-central Arizona.A good chance for showers with embedded thunderstorms is anticipated on Wednesday as well. Most places will be dry Thursday and Friday before a large low pressure system develops over the western states, resulting in increasing chances for showers and possible thunderstorms mainly over south- central Arizona. It will stay quite cool this weekend into early next week. && .DISCUSSION... Plume of very rich moisture continues to focus meridionally across south-central Arizona, within a broad warm advection regime east of the mid-level circulation west of Phoenix. The heaviest bands more recently have been focused directly over the Phoenix area southward, and even though rates have not been exceptionally high (compared to convective precipitation we normally get during the Monsoon), rain has been efficient and persistent, resulting in widespread totals over one inch across the lower deserts of Maricopa and western Pinal Counties. Areas of flooding are ongoing within area washes and some low-lying areas, and will continue the Flash Flood Watch across all of western and south-central Arizona through early Wednesday morning. The back edge of the widespread/stratiform rain is gradually shifting eastward across western Maricopa County, and expect some thinning of clouds to occur west of Phoenix later this afternoon. The resulting modest destabilization within the moist air mass should be sufficient to support diurnally driven convection redeveloping, though coverage will be spottier and more scattered compared to this morning. However, locally heavy rain remains a threat with any shower or thunderstorm that develops. && .PREVIOUS DISCUSSION... Rosa's mid level circulation and the deep tropical moisture plume will continue to be steered to the northeast today into Wednesday ahead of a large Pacific upper low that continues to approach the California coast. Moisture will thin but slowly and even though the upper low is well to the west, sufficient dynamics/forcing associated with it will be able to act on the moist atmosphere and generate widespread showers today into tonight. POPs will remain mostly categorical over most of southwest and south central Arizona today into this evening with the most significant rains to affect south-central Arizona (Phoenix north and east) this afternoon and overnight tonight. Should we see a bit of sunshine this afternoon, the heating will also help to destabilize things and we could see some moderately strong thunderstorms develop; any storms that form would be able to generate locally very heavy rains and lead to some flash flooding. As such we do want to keep the flash flood watch going through the morning hours on Wednesday. Look for another day today with very cool high temperatures that will struggle to reach into the mid 80s over the greater Phoenix area. Since yesterday evening, rains for the most part have not been overly heavy and flash flood warnings have not been needed. Again, most of the current rains - and rain expected into the mid morning - will likely stay light to moderate and this will limit the impacts and potential flooding risk. Better chances of serious rain and flooding may well be this afternoon and evening, especially if thunderstorms develop over the area. The upper Pacific low is forecast by the models to approach the California coast Wednesday, then quickly lift northeast and swing across Arizona Wednesday night. This will lead to continued very unsettled conditions, with scattered to numerous showers and isolated thunderstorms possible over much of the area east of the Colorado river valley Wednesday into Wednesday evening. As the low quickly moves off to the east Thursday, moisture will rapidly decrease from the west and a drier more stable and subsident west/southwest flow aloft will overspread the area. Given the presence of the Pacific low as it moves across the area, high temperatures will stay cool and in the 80s both Wednesday and Thursday. On Friday, a weak open wave disturbance will approach from the northwest, but no precipitation is expected. Skies should remain mostly sunny and high temperatures will remain below normal and mostly in the 80s. Operational GFS and ECMWF as well as GEFS ensemble members continue to show good consistency in the idea that a large upper level low pressure trof will develop over the western CONUS this weekend and into early next week. As this occurs we can expect periodic disturbances moving through the trof and across mainly south-central Arizona. We will see unsettled conditions with a chance for afternoon and evening showers and thunderstorms each day along with even cooler high temperatures. Highs in Phoenix will fall to near 80 Sunday and next Monday. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Moderate rain will continue across central/eastern portions of the Phoenix area through 17Z. Continue to expect cigs near 2500-3000 ft with visibilities of 1-2 miles within the heavier rain showers. Western edge of much lighter precipitation and improved cigs/vis is slowly progressing eastward, and should eventually move eastward across all area terminals by early afternoon. Still expect thick cloud cover with cigs of 4000-5000 feet even after the heavier rain ends. Winds will continue to be erratic due to influence of the individual rain bands, but the broader gradient will support easterly winds eventually veering to southerly by this afternoon. Gusts to 20 kt will be possible. Cigs below 6K ft should persist through the afternoon and showers and possibly some isold thunderstorms could develop later in the afternoon. Upslope/foothill areas around the northern fringes of the city may see better storm coverage, but conceivably a storm could drift over one of the aerodrome sites. Lower cigs and some showers could persist through the evening hours impacting operations. Southeast California/Southwest Arizona including KIPL and KBLH: Light showers will persist around KBLH through the morning with drier conditions further west. Cigs will maintained in a 4-6K ft range for much of the day with only periods where cigs scatter. Conditions should improve substantially after sunset. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Thursday through Monday... Most places will be dry Thursday and Friday with only very slight chances over portions of south-central AZ. Over the weekend, rain chances return but accumulations, if any, will be modest. Winds will be light through Friday before breeziness, favoring westerly directions, returns over the weekend. Humidities trend down significantly through Friday before leveling off. However, minimum humidities will remain above 20% for nearly all areas and overnight recovery will remain at least good. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flash Flood Watch through late tonight for AZZ530>563. CA...Flash Flood Watch through late tonight for CAZ569. && DISCUSSION...Rogers PREVIOUS DISCUSSION...CB AVIATION...Rogers/MO FIRE WEATHER...AJ
In the hours before
Local storm report, Oct 2, 7:43 AM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
743 AM MST TUE OCT 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 AM FLASH FLOOD 1 SW SURPRISE 33.64N 112.36W
10/02/2018 MARICOPA AZ TRAINED SPOTTER
STORM SPOTTER MAA11299 REPORTS MAJOR STREET
FLOODING ON BELL RD & LITCHFIELD RD IN
SURPRISE.
&&
BHLocal storm report, Oct 2, 8:09 AM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
809 AM MST TUE OCT 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 AM FLASH FLOOD 3 NNE TOLLESON 33.49N 112.24W
10/02/2018 MARICOPA AZ BROADCAST MEDIA
DESERT HORIZON ELEMENTARY SCHOOL CLOSED DUE
TO SEVERE FLOODING. SCHOOL IS LOCATED NEAR
83RD AVENUE AND INDIAN SCHOOL ROAD.
&&
BHLocal storm report, Oct 2, 8:31 AM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
831 AM MST TUE OCT 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLASH FLOOD 8 ESE BUCKEYE 33.33N 112.47W
10/02/2018 MARICOPA AZ COUNTY OFFICIAL
RAINBOW VALLEY ELEMENTARY SCHOOL CLOSED DUE
TO FLASH FLOODING.
&&
KWLocal storm report, Oct 2, 8:34 AM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
834 AM MST TUE OCT 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLASH FLOOD 2 NW TOLLESON 33.47N 112.28W
10/02/2018 MARICOPA AZ COUNTY OFFICIAL
RIO VISTA ELEMENTARY SCHOOL CLOSED DUE TO
FLASH FLOODING.
&&
KWLocal storm report, Oct 2, 9:11 AM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
911 AM MST TUE OCT 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 AM FLASH FLOOD 15 SSW BUCKEYE 33.19N 112.70W
10/02/2018 MARICOPA AZ DEPT OF HIGHWAYS
MCDOT REPORTS OLD US 80 AND PATTERSON ROAD
IMPASSABLE DUE TO FLOODING. VIA TWITTER.
&&
PILocal storm report, Oct 2, 9:34 AM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
934 AM MST TUE OCT 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 AM FLASH FLOOD 6 N DEER VALLEY 33.76N 112.11W
10/02/2018 MARICOPA AZ DEPT OF HIGHWAYS
CITY OF PHOENIX REPORTS NORTH VALLEY PARKWAY
CLOSED BETWEEN DIXILETA DR AND SONORAN
DESERT DR DUE TO FLOODING.
&&
PIThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 4:10 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 6 hr |
| Oct 2, 5:02 AM MST | Areal Flood Advisory | PSR | Maricopa, Yuma | 4 hr |
| Oct 2, 5:44 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 5 hr |
| Oct 2, 5:50 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Oct 2, 7:13 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 6 hr |
| Oct 2, 7:21 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Oct 2, 7:30 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Oct 2, 8:09 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Oct 2, 8:20 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Oct 2, 8:47 AM MST | Areal Flood Advisory | PSR | Gila, Maricopa, Pinal | 3 hr |
| Oct 2, 10:13 AM MST | Areal Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Oct 2, 11:02 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Oct 2, 11:12 AM MST | Areal Flood Warning | PSR | Maricopa | 2 hr |
| Oct 2, 12:42 PM MST | Areal Flood Warning | PSR | Maricopa | 2 hr |
| Oct 2, 1:31 PM MST | Areal Flood Warning | PSR | Maricopa | 89 min |
| Oct 2, 2:51 PM MST | Areal Flood Warning | PSR | Maricopa | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.